my dog was diagnosed this past tues as diabetic. the vet gave him 3 units of novolin N & said to feed him w/d, 1/2 can every 12 hrs & a shot of novolin N after eatting. the next morning we did & he vomited most of his food. vet said to bring him back and monitored his gluc levels & put him on iv for dehydration. when our vet closed at 4 we were told to take him to to the hospital to be monitored if we were able to. we took him to the hosp & they cont to monitor & do glucose curve. he ran high @ times (off the charts) & they gave him some fast act insulin to bring it down. the next morn we brought him to our vet & she cont the gluc curve, at one point giving him fast act insulin & he came down to 180. he then ended up back in hi 500s. that nite (last nite) we took him back to the hosp & they continued the gluc curve. our regular vet raised his novolin N to 5 units before we went to the hosp. ysterday @ the hosp his sugars were 414 @ 8pm, 395 @ 10 pm, high @ 12 am & 2 am (above 600). he was given fast acting insulin @ 2 am & he dropped to 87 @ 4am. @ that time he was fed wd food. @ 6am he was back at 463 & @ 8am he was @ 471. before he left the hosp this a.m. the vet raised his dose of novolin N to 6 units. i've taken him back 2 the vet & he will stay 4 the day & continue to b monitored. my ques are: is this a common scenero when regulating? i assume i'll b bringing him home for the weekend & give his insulin & bring him back mon for a gluc check. i'm afraid he'll get dehydrated over the weekend & i'll b back where i started. r dogs usually regulated during the day by their primary vet? is it unusual to go to a hosp @ night to cont the curve? our $ is tight yet we want to make sure we r doing the right thing. does this sound like it is going typical or atypical? i'm not sure if we should find a new vet or continue on. the hosp said it is early & he may be a bit resisitant but maybe not unusal. does increasing the novalin N by 1 unit often make a difference?
I had a 14 year old diabetic dog who just passed away from neurological complications associated with cauda equina syndrome. I had a tough time initially getting him adjusted with the vet and decided to take matters into my own hands, and got him under AWESOME glucose control.
A couple of general comments related to diabetes and insulin:
1. Your dog can't be adjusted in a day. It takes 3-4 days of giving the same amount of insulin twice/day for the body to adjust. 2. A glucose curve while you're adjusting insulin is useless. It's important to do a curve AFTER the dog has had an adjustment and has been taking that dose for at least 3 days. I used to adjust my dog's dose when needed, and do a curve after 5 days of the same dose. That is how you see what is happening and how the dog is metabolizing insulin. 3. A normal starting dose is 1/4 of the body weight, so 5 or 5 1/2 units twice/day would have been the normal starting dose for him. 3 units is not enough. 4. If your dog is subject to vomiting, it's a good idea to wait until 30 min after eating to make sure he keeps the food down. My dog never had that issue, so I would inject him right after feeding. If the dog vomits, you still need to give insulin, but half the dose, to cover basal needs. 5. Some vets do hospitalize a dog to regulate them. In my opinion that is unnecessary if you are willing to learn to home test (which I strongly encourage), and willing to do your own glucose curves and adjustments, with the "help" of the vet. I joined a site: www.**********.com and I could NOT have gotten my dog adjusted without their help. Please check out that site!! 6. Since you mentioned money is tight, you can get insulin and syringes at Walmart. They carry it under the Relion name, but it is the same as Humulin N, which is another nph insulin, similar to novolin. Most dogs do well on either Novolin N or Humulin N. Personally, I found Humulin N to work better for my dog. The cost of a bottle of insulin at WalMart is about $25 compared to $50 for the same thing at a regular retail pharmacy. 7. There are many diets you can use. You are not limited to w/d, which the vets seem to push! I don't know if your dog vomited because he didn't like the w/d, but maybe you have an idea about why that happened. It may have been because his sugar was high. I used Blue Buffalo canned, which was expensive, $2.29/can, however it is low carb, high protein and grain-free. Whatever food you use, it is imperative to only feed twice/day, with insulin. Treats should be low carb, so I stopped commercial treats, and gave my dog low fat cheese, broccoli and sandwich meats. 8. When he was given fast acting insulin, it dropped his sugar too quickly and too low, so the body responded by putting out glycogen from the liver, which causes a fast increase (this is called rebound), which is why he shot up from 87 to 463. 9. VERY few dogs are resistant to insulin, and that is defined as uncontrolled sugars when given 1 unit/pound, so I don't believe anyone can say your dog is resistant at this point in time!! 10. Personally, I would keep him at 5 units twice/day for the next week, and then do a curve to see how to adjust him. A one unit increase can make a HUGE difference, particularly as you get closer to regulation. I used to increase by half units when necessary unless the sugar was still high after 5 days at the current dose, in which case I would increase by one unit.
I cannot emphasize enough how important it is to educate yourself on canine diabetes. It takes a little time, but within a few weeks, you will become more comfortable understanding it. Please do go to ********** where you will find many of us who are very experienced in diabetes and management who will help you. Again, I believe it is imperative to home test. Not only will it save you money (I used to pay $100 for a curve!), but it will allow you to know how your dog is doing at any point in time if you are concerned about a hypo or hyper glycemic event.
thanks! i took my dod in this morning for a glucose check and he was at 538. at least he is not 'off the charts'. the vet wanted to up his insulin to 8 units but we said we would like to keep it as 7 units for a few more days (yesterday was the first day of 7 units). give his body some time to adjust. what did you feed your dog? we started with the science diet w/d but my dog now HATES it. he will not eat it so i had to feed him some cesars this morning that i had on hand. i went out and bought EVO grain free low carb canned food and am going to try that tonight. do you think i should add a bit of oat meal to it since it is grain free and low carb? does he need any grains?? so confusing...
I just lost my dog to insulin overdose Sept22. Took my dog to VET for a curve stay. Bg was 584 when admitted, and she was prescribed 35 cc 2times a day.hindsight the records show no facts to base these doses on nothing that says 35 cc 1 time a day would benefit her kkk st alone 70. Sixth day into it she was seizing so bad she looked like a demonic Warewolf, mouth contorted so far up to the ears showing her molar teeth and eyeballs so far out of the sockets they defy logic of staying in the skull. It is horrifying to watch..by the time I got her to a different hosp her numbers were at 28.my advice is second opinion on every Damon thing they do then research that.
It sounds like the vet administered proper amount based on pet's size/weight but it was too much too soon. I am going thru this right now w/ my 12lb yorkie; in theory he should have 3 units of insulin twice a day but staying at the vet's without eating he went from 406 to 48 in 4 hours.. I suggest taking the pet home so it's comfortable to eat/ act normal then slowly increase insulin every few days yourself while visiting vet for glucose tests to monitor together
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.